Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

 
 

 

Pairs of selfadjoint operators and their invariants


Authors: D. Alpay and I. Gohberg
Original publication: Algebra i Analiz, tom 16 (2004), nomer 1.
Journal: St. Petersburg Math. J. 16 (2005), 59-104
MSC (2000): Primary 34L25, 81U40, 47A56
DOI: https://doi.org/10.1090/S1061-0022-04-00844-1
Published electronically: December 14, 2004
MathSciNet review: 2069002
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A trace formula is proved for pairs of selfadjoint operators that are close to each other in a certain sense. An important role is played by a function analytic in the open upper half-plane and with positive imaginary part there. This function, called the characteristic function of the pair, coincides with Kre{\u{\i}}\kern.15emn's $Q$-function in the case where the selfadjoint operators are canonical extensions of a common simple and closed Hermitian operator. Special emphasis is given to the finite-dimensional case. Relationships with Kre{\u{\i}}\kern.15emn's spectral shift function are also considered. Finally, the case of canonical differential expressions is discussed briefly. In this case, the function ${N}$ may be chosen to be the Weyl function of the canonical differential expression.


References [Enhancements On Off] (What's this?)

  • 1. D. Alpay, A. Dijksma, and H. Langer, Classical Nevanlinna-Pick interpolation with real interpolation points, Operator Theory and Interpolation (Bloomington, IN, 1996), Oper. Theory Adv. Appl., vol. 115, Birkhäuser, Basel, 2000, pp. 1-50. MR 1766806 (2001g:47026)
  • 2. D. Alpay and H. Dym, Hilbert spaces of analytic functions, inverse scattering, and operator models. I, Integral Equations Operator Theory 7 (1984), 589-641. MR 0766625 (87h:47022a)
  • 3. D. Alpay and I. Gohberg, Unitary rational matrix functions, Topics in Interpolation Theory of Rational Matrix-Valued Functions, Oper. Theory Adv. Appl., vol. 33, Birkhäuser, Basel, 1988, pp. 175-222. MR 0960699 (90m:47006)
  • 4. -, Inverse spectral problem for differential operators with rational scattering matrix functions, J. Differential Equations 118 (1995), 1-19. MR 1329400 (96f:34121)
  • 5. -, Inverse scattering problem for differential operators with rational scattering matrix functions, Singular Integral Operators and Related Topics (Tel Aviv, 1995), Oper. Theory Adv. Appl., vol. 90, Birkhäuser, Basel, 1996, pp. 1-18. MR 1413548 (97j:34112)
  • 6. -, A relationship between the Nehari and the Carathéodory-Toeplitz extension problem, Integral Equations Operator Theory 26 (1996), 249-272. MR 1415031 (98c:47017)
  • 7. -, Inverse problems associated to a canonical differential system, Recent Advances in Operator Theory and Related Topics (Szeged, 1999), Oper. Theory Adv. Appl., vol. 127, Birkhäuser, Basel, 2001, pp. 1-27. MR 1902792 (2003f:34158)
  • 8. -, A trace formula for canonical differential expressions, J. Funct. Anal. 197 (2003), 489-525. MR 1960423 (2004a:47052)
  • 9. D. Alpay, I. Gohberg, M. A. Kaashoek, and A. L. Sakhnovich, Direct and inverse scattering problem for canonical systems with a strictly pseudo-exponential potential, Math. Nachr. 215 (2000), 5-31. MR 1768201 (2001i:34139)
  • 10. D. Alpay, I. Gohberg, and L. Sakhnovich, Inverse scattering problem for continuous transmission lines with rational reflection coefficient function, Recent Developments in Operator Theory and its Applications (Winnipeg, MB, 1994), Oper. Theory Adv. Appl., vol. 87, Birkhäuser, Basel, 1996, pp. 1-16. MR 1399354 (97f:34072)
  • 11. N. Aronszajn, Theory of reproducing kernels, Trans. Amer. Math. Soc. 68 (1950), 337-404. MR 0051437 (14:479c)
  • 12. N. Aronszajn and W. F. Donoghue, A supplement to the paper on exponential representations of analytic functions in the upper half-plane with positive imaginary part, J. Anal. Math. 12 (1964), 113-127. MR 0168769 (29:6025)
  • 13. -, On exponential representations of analytic functions in the upper half-plane with positive imaginary part, J. Anal. Math. 5 (1956/1957), 321-388.
  • 14. H. Bart, I. Gohberg, and M. Kaashoek, Minimal factorization of matrix and operator functions, Oper. Theory Adv. Appl., vol. 1, Birkhäuser, Basel-Boston, MA, 1979. MR 0560504 (81a:47001)
  • 15. S. V. Belyi and E. R. Tsekanovskii, Realization theorems for operator-valued ${R}$-functions, New Results in Operator Theory and its Applications, Oper. Theory Adv. Appl., vol. 98, Birkhäuser, Basel, 1997, pp. 55-91. MR 1478466 (98k:47018)
  • 16. -, On classes of realizable operator-valued $R$-functions, Operator Theory and Interpolation (Bloomington, IN, 1996), Oper. Theory Adv. Appl., vol. 115, Birkhäuser, Basel, 2000, pp. 85-112. MR 1766808 (2001g:47028)
  • 17. M. Sh. Birman and D. R. Yafaev, The spectral shift function. The work of M. G. Krein and its further development, Algebra i Analiz 4 (1992), no. 5, 1-44; English transl., St. Petersburg Math. J. 4 (1993), no. 5, 833-870. MR 1202723 (94g:47002)
  • 18. L. de Branges, Perturbations of selfadjoint transformations, Amer. J. Math. 84 (1962), 543-560. MR 0154132 (27:4083)
  • 19. -, Espaces Hilbertiens de fonctions entières, Masson, Paris, 1972. MR 0390739 (52:11562)
  • 20. L. de Branges and J. Rovnyak, Canonical models in quantum scattering theory, Perturbation Theory and its Applications in Quantum Mechanics (Madison, Wis., 1965), Wiley, New York, 1966, pp. 295-392. MR 0244795 (39:6109)
  • 21. -, Square summable power series, Holt, Rinehart and Winston, New York, etc., 1966. MR 0215065 (35:5909)
  • 22. R. W. Carey, A unitary invariant for pairs of selfadjoint operators, J. Reine Angew. Math. 283/284 (1976), 294-312. MR 0415366 (54:3454)
  • 23. J. Dieudonné, Éléments d'analyse. Tome 2: Chapitres XII à XV, Gauthier-Villars, Paris, 1968. MR 0235946 (38:4247)
  • 24. W. F. Donoghue, Monotone matrix functions and analytic continuation, Grundlehren Math. Wiss., vol. 207, Springer-Verlag, New York-Heidelberg, 1974. MR 0486556 (58:6279)
  • 25. H. Dym, ${J}$-contractive matrix functions, reproducing-kernel Hilbert spaces and interpolation, CBMS Regional Conf. Ser. Math., vol. 71. Published for the Conference Board of the Mathematical Sciences, Amer. Math. Soc., Providence, RI, 1989. MR 1004239 (90g:47003)
  • 26. H. Dym and A. Iacob, Positive definite extensions, canonical equations, and inverse problems, Topics in Operator Theory Systems and Networks (Rehovot, 1983), Oper. Theory Adv. Appl., vol. 12, Birkhäuser, Basel, 1984, pp. 141-240. MR MR0761362 (86g:34025)
  • 27. F. Gesztesy, K. A. Makarov, and S. N. Naboko, The spectral shift operator, Mathematical Results in Quantum Mechanics (Prague, 1998), Oper. Theory Adv. Appl., vol. 108, Birkhäuser, Basel, 1999, pp. 59-90. MR 1708788 (2000k:47012)
  • 28. I. Gohberg, P. Lancaster, and L. Rodman, Matrices and indefinite scalar products, Oper. Theory Adv. Appl., vol. 8, Birkhäuser, Basel, 1983. MR 0859708 (87j:15001)
  • 29. M. Karow, Selfadjoint operators and pairs of Hermitian forms over the quaternions, Linear Algebra Appl. 299 (1999), no. 1-3, 101-117. MR 1723711 (2001c:15021)
  • 30. M. G. Krein, On Hermitian operators with deficiency indices equal to one, Dokl. Akad. Nauk SSSR 43 (1944), 339-342. (Russian) MR 0011170 (6:131a)
  • 31. -, On resolvents of a Hermitian operator with deficiency indices $(m,m)$, Dokl. Akad. Nauk SSSR 52 (1946), no. 8, 657-660. (Russian) MR 0018341 (8:277a)
  • 32. -, Topics in differential and integral equations and operator theory, Oper. Theory Adv. Appl., vol. 7, Birkhäuser Verlag, Basel-Boston, MA, 1983. MR 0815109 (86m:00014)
  • 33. -, On the trace formula in perturbation theory, Mat. Sb. 33 (1953), no. 3, 597-626. (Russian) MR 0060742 (15:720b)
  • 34. -, Continual analogs of propositions for polynomials orthogonal on the unit circle, Dokl. Akad. Nauk SSSR 105 (1955), no. 4, 637-640. (Russian) MR 0080735 (18:291b)
  • 35. M. G. Kre{\u{\i}}\kern.15emn and H. Langer, Über die verallgemeinerten Resolventen und die charakteristische Funktion eines isometrischen Operators im Raume ${\pi _k}$, Hilbert Space Operators and Operator Algebras (Proc. Internat. Conf., Tihany, 1970), Colloq. Math. Soc. Janos Bolyai, vol. 5, North-Holland, Amsterdam, 1972, pp. 353-399. MR 0423122 (54:11103)
  • 36. -, Über die ${Q}$-Funktion eines $\pi $-hermiteschen Operators im Raume $\pi \sb{\kappa }$, Acta Sci. Math. (Szeged) 34 (1973), 191-230. MR 0318958 (47:7504)
  • 37. M. G. Krein and A. A. Nudel'man, The Markov moment problem and extremal problems. Ideas and problems of P. L. Chebyshev and A. A. Markov and their further development, ``Nauka'', Moscow, 1973; English transl., Transl. Math. Monogr., vol. 50, Amer. Math. Soc., Providence, RI, 1977. MR 0445244 (56:3588); MR 0458081 (56:16284)
  • 38. M. G. Krein and V. A. Yavryan, Spectral shift functions that arise in perturbations of a positive operator, J. Operator Theory 6 (1981), no. 1, 155-191. MR 0637009 (83c:47023)
  • 39. H. Langer and B. Textorius, On generalized resolvents and ${Q}$-functions of symmetric linear relations <>(subspaces<>) in Hilbert space, Pacific J. Math. 72 (1977), no. 1, 135-165. MR 0463964 (57:3902)
  • 40. I. M. Lifshits, On a problem of perturbation theory related to quantum statistics, Uspekhi Mat. Nauk 7 (1952), no. 1, 171-180. (Russian) MR 0049490 (14:185b)
  • 41. -, Some problems of the dynamic theory of non-ideal crystal lattices, Nuovo Cimento (10) 3 (1956), supplemento, 716-734. MR 0085793 (19:85a)
  • 42. Sh. N. Saakyan, Theory of resolvents of a symmetric operator with infinite defect numbers, Dokl. Akad. Nauk Armyan. SSR 41 (1965), no. 4, 193-198. (Russian) MR 0196497 (33:4684)
  • 43. S. Saitoh, Theory of reproducing kernels and its applications, Pitman Res. Notes in Math., vol. 189, Longman Sci. Techn., Harlow; John Wiley and Sons, Inc., New York, 1988. MR 0983117 (90f:46045)
  • 44. T. A. Springer and R. Steinberg, Conjugacy classes, Seminar on Algebraic Groups and Related Finite Groups (The Institute for Advanced Study, Princeton, NJ, 1968/69), Lecture Notes in Math., vol. 131, Springer, Berlin, 1970, pp. 167-266. MR 0268192 (42:3091)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 34L25, 81U40, 47A56

Retrieve articles in all journals with MSC (2000): 34L25, 81U40, 47A56


Additional Information

D. Alpay
Affiliation: Department of Mathematics, Ben-Gurion University of the Negev, POB 653, Beer-Sheva 84105, Israel
Email: dany@math.bgu.ac.il

I. Gohberg
Affiliation: School of Mathematical Sciences, The Raymond and Beverly Sackler Faculty of Exact Sciences, Tel-Aviv University, Tel-Aviv, Ramat-Aviv 69989, Israel
Email: gohberg@post.tau.ac.il

DOI: https://doi.org/10.1090/S1061-0022-04-00844-1
Keywords: Kre\u{\i}n's spectral shift function, the $Q$-function associated with a symmetric operator, the Weyl function
Received by editor(s): October 24, 2003
Published electronically: December 14, 2004
Additional Notes: The research of the second author was supported by the Israel Science Foundation (grant no. 322/00)
Dedicated: Dedicated to Mikhail Birman on the occasion of his 75th birthday, with admiration
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society